Thursday, May 07, 2009

Radiation update

Well, I'm about 3 weeks into radiation, with about 3 weeks to go, more or less. I saw someone new today, a nurse practitioner, and he felt that I was starting to show some visible signs on my skin. I just took a good look in the mirror, and I look like I have a tan, but just on one side. I've been feeling a bit tender on the side they are radiating, but nothing terrible. Also, I'm so tired, but as A points out, I haven't exactly been going to bed early these days (I'm reading a good book).

The NP gave an interesting explanation of what radiation does: it disrupts the DNA of any cancer cells that remain, and they are not good at repairing themselves. Healthy cells will repair themselves. It also creates free radicals, which also help kill cancer cells.

Today, the radiation therapists were chatting, then fussing with x-rays (they take x-rays once a week), then fussing with the "couch" which is what they call the hard table I lie on during treatment, then finally they did the treatment. Then I had to see the nurse practitioner. So it was a longer visit than usual.

Overall, the radiation is okay. Just long. Also, I'll get my first ovarian suppressing shot in less than 2 weeks. Can't wait for that :-) And I found out that I was randomized (in the clinical trial) to Tamoxifen, so I guess that's good. I think Tamox has less side effects than the other possible medication (the Aromatase Inhibitor). But...time will tell.

3 comments:

Anonymous said...

Happy Mother's Day.

A

Davida said...

Adena-
My thoughts are with you. I wish you a complete healing and will keep you in my prayers. Your blogging on your experience with breast cancer will be comforting to others who may face something similar but who do not know what to expect. Thank you and take care -- as I see many of my gym friends who have had treatment, they are now back at classes, back to laughing loudly.... back to a new normal....I hope for you that that time is not far away......

Anonymous said...

Hang in there, Adena, I guess that's all you can do -- but know your friends are truly there for you.
B